| Model Number |
LXA21 |
| Medical Device Problem Codes |
Gradient Increase (1270); Material Deformation (2976)
| Health Effect - Clinical Codes |
Aortic Insufficiency (1715); Aortic Valve Stenosis (1717); Death (1802); Dyspnea (1816); Thrombus (2101)
| Date of Event |
09/07/2017
Type of Reportable Event
Death
Additional Manufacturer Narrative
Please note the carbomedics top hat aortic heart valve referenced in the event description will be reported in a separate emdr.The manufacturer requested the internal clinical review of this event, as per event description medical judgment has determined leaflet mobility issues leading to explant is related to the mitroflow device and death is not related to both devices.As per the warnings and precautions for mitroflow lxa: "clinical experience described in the medical literature suggests that juvenile patients or patients who are undergoing chronic hemodialysis, who have parathyroid disease or impaired calcium metabolism, or who are 55 years of age or less may experience accelerated calcification of bioprosthetic heart valves.The valve was used in a pediatric case and did not follow the stated precautions." this device was implanted in a patient less than 55 years, as they originally refused the mechanical option, and is an off label use.Not yet returned to manufacturer.
Event or Problem Description
On (b)(6) 2017 the manufacturer was notified of the following: mitroflow lxa 21 ¿that was previously implanted on (b)(6) 2014, was explanted on (b)(6) 2017 due to early degeneration (3.49 yrs implant duration).Prior to explant the patient presented with shortness of breath on exertion and rest prior to explant.Valve gradient greater than 100mmhg pre op.One leaflet calcified and not moving, valve was extremely calcified.The patient was struggling prior to surgery.A balloon pump was placed pre-operatively and the patient stabilized.Re-operation was performed and the mitroflow valve was explanted, during the procedure they tried to utilize a st jude mechanical sizer but the aorta after explant was very tight so the biggest sizer they could fit was a 17mm, they then used a top hat sizer and the biggest size was a 19mm so this was implanted.The patient came off bypass with minimal drug support and the balloon pump, pressures and output were normal, the post op tee showed some turbulence of flow from the newly implanted top hat valve based on the fact there was some ppm (with top hat), mean gradient was in the 28-32mmhg range.Chest was closed and then it was noticed there was no flow in leg that balloon was placed into.Patient was stable so the balloon was removed, patient shortly after crumped and had to be placed back on bypass, heart was then hypokinetic and the surgeon then placed 3 bypasses on the heart in areas of potential cad to help with contractility.Patient struggled after second time on pump, patient was taken to csu and was medically managed and passed away due to low cardiac output.
Additional Manufacturer Narrative
Correction in narrative, to exclude detail of pediatric case included by human error: previously stated: "the valve was used in a pediatric case and did not follow the stated precautions." this device was implanted in a patient less than (b)(6) years, as they originally refused the mechanical option, and is an off label use".Updated version: this device was implanted in a patient less than (b)(6) years, as they originally refused the mechanical option, and is an off label use.
Additional Manufacturer Narrative
Updated data.
Event or Problem Description
Once the balloon was removed from the femoral artery ,the patient crumpled (pressures dropped, cardiac output went to a low number heart ceased to support normal output/ demand) and had to be placed back on bypass.
Additional Manufacturer Narrative
The manufacturing and material records for the mitroflow bioprosthetic pericardial heart valve, model # lxa21, s/n # (b)(4), were retrieved and reviewed by quality engineering at livanova (b)(4) corp.The results confirmed that this valve satisfied all material, visual, and performance standards required for a lxa21 mitroflow aortic pericardial heart valve at the time of manufacture and release.This mitroflow valve was explanted after 3 years and 5 months due to a reported prosthetic calcification.Gross examination revealed the prosthetic stenosis due to intrinsic and vegetating calcification in all three leaflets and the subsequent insufficiency due to tears on all leaflets.The pericardium of all valve components was red reasonably due to incorrect prosthesis preservation.The pericardium of all three leaflets was slightly thicker than normal near the posts due to calcifications.Pericardial delaminations were detected in leaflet c.Small thrombus depositions were visible along the inflow adherent margins of leaflets a and b.All the leaflets were stiff due to intrinsic and vegetating calcification.Scars and/or mesothelial delaminations were visible where intrinsic calcification became extrinsic.Yellowish areas due to calcification were detected on all outflow leaflets.On all three leaflets long tears were present.Histological analyses were performed on samples taken from leaflets a and c.The histological analysis of leaflet a was not available because the leaflet was heavily calcified and the sample processed for histology did not withstand histological techniques.In leaflet c, alizarin red s stain showed that the pericardium was thicker than normal because of large intrinsic calcifications.In leaflet c, hematoxylin and eosin stain showed that the collagen bundles were locally homogenated.Fibrous pannus depositions were visible on the mesothelial surface of leaflet c.Bacteria were not detected with the gram stain.The performed analysis detected leaflet calcification which caused stiffening and led to progressive valve stenosis.Aortic insufficiency likely resulted from leaflet tears and inadequate leaflet coaptation caused by calcification of the leaflets.As reported in the scientific literature, structural dysfunction is the major cause of failure of bioprosthetic heart valves and the principal underlying pathologic process is cuspal calcification.Calcification can also cause stenosis due to cuspal stiffening.Calcific deposits are usually localized to cuspal tissue (intrinsic calcification).(schoen, f.J.And levy, r.J., 2005.Calcification of tissue heart valve substitutes: progress toward understanding and prevention.The annals of thoracic surgery, 79(3), pp.1072-1080.) as per the warnings and precautions for mitroflow lxa: "clinical experience described in the medical literature suggests that juvenile patients or patients who are undergoing chronic hemodialysis, who have parathyroid disease or impaired calcium metabolism, or who are 55 years of age or less may experience accelerated calcification of bioprosthetic heart valves.The valve was used in a pediatric case and did not follow the stated precautions." this device was implanted in a patient less than 55 years, as they originally refused the mechanical option, and is an off label use.